MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Model Number RBY2C2860-B
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-00058.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right hepatic artery using a ruby coil detachment handle (handle), ruby coils, and a lantern delivery microcatheter (lantern).During the procedure, the physician advanced the first ruby coil into the target vessel using the lantern, then used the handle to detach the ruby coil; however, the ruby coil failed to detach.The physician reported that the ruby coil would not detach after several attempts.The procedure was completed using another handle, the same ruby coil, and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the device in complaint was not expected to be returned; however, on 22-jan-2020 the device was received.Based on this information, corrections were made to: 1.Section d.Box 10: device available for evaluation? (do not send to fda) 2.Section h.Box 3: device returned to manufacturer)? 3.Section h.Box 3: device evaluated by manufacturer? additional information was added to: 1.Section d.Box 10: returned to manufacturer on (mm/dd/yyyy) results: a fractured piece of pusher assembly was found within the handle body.Conclusions: evaluation of the returned handle revealed a functional device with a portion of a fractured pusher assembly within the handle body.It was reported that the first ruby coil was unable to detach; therefore, the root cause of the fractured pusher assembly within the handle body could not be determined.A fractured pusher within the handle typically occurs, if a pusher assembly is manipulated at extreme angles while within the handle or the handle is actuated repeatedly.Further evaluation revealed nose cone funnel hole damage.After removing the pusher assembly from the handle body, the handle tested within specification.This indicates the funnel hole damage did not affect the functionality of the device.Based on the complaint report and returned devices, the root cause of the failure to detach could not be determined.Penumbra coils and handles are 100% visually inspected and functionally tested during incoming quality inspection.This report is associated with mfr report number: 1.3005168196-2020-00058.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9592340
Report Number3005168196-2020-00059
Device Sequence Number14223067
Product Code HCG
UDI-Device Identifier00814548019314
UDI-Public00814548019314
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/25/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRBY2C2860-B
Device Catalogue NumberRBY2C2860
Device Lot NumberF86459
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/22/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 12/25/2019
Supplement Date Received by Manufacturer03/04/2020
Initial Report FDA Received Date01/15/2020
Supplement Report FDA Received Date03/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005